Tuesday, 22 April 2014

slowly, slowly, slowly....

We knew better than to expect instant relief from all the side effects of treatment once Steve stopped taking vandetanib and selumetanib on completion of the VanSel drug trial. However, his last dose was on 13 April so we were hopeful that by now, a fortnight later, he would be feeling the benefits of stopping treatment.  But it's a very long, slow process....

The good news is that the Imodium went back into the medicine drawer at once and has not been needed since.  A huge relief!  However, Steve's gut remains affected in other ways.  

Occasionally he feels hungry and can manage a meal with "normal" portion sizes.  However, more often than not, it takes less food to make him feel full and longer to digest what he does eat.  We think his stomach must have shrunk over the 10 weeks on the drug trial when he eat less at mealtimes than he would do normally and was unable to "top up" later because of the fasting period around dose times   His belly certainly looks flatter - so maybe that's not a bad thing...However, he also still has the occasional feeling of nausea, which stops as soon as he eats something. 

The tiredness and lethargy continue.  Yesterday Steve dozed off during the day and was in bed before 11pm - most unusual.  When on the trial, he rarely went to bed much before midnight, having to stay up to take his evening tablets at 11.30pm.  He still has the occasional dizzy spell and a general feeling of not being quite with it some of the time.

Then there's the on and off cough, which sounds a bit more "chesty" now.  It may be that Steve has now come down with the bug that gave me a short, but very intense, cold over Easter.  Or maybe not...

There have been other unexpected things. Although Steve's skin rash had all but disappeared by the end of the drug trial, he has since developed another flurry of acne-type spots on his face - thankfully not nearly as bad as before, but surprising all the same as he's no longer taking the drugs which caused them. 

He's also noticed the slightest of bleeds when he blows his nose - just enough to stain the tissue, rather than a proper bleed. This started when he stopped taking the drugs, and continues sporadically.  

Strangest of all is the fact that facial hair growth seems to have slowed down considerably.  He's shaving far less frequently as a result.  I wonder if that is related to the return of the skin rash/spots? 

I'm recording this as I know that by the time we see the doctor again for his post-trial check up in a fortnight, we will probably have forgotten some, if not all, of it.  The blog is like an occasional diary in that respect; it can be very useful to look back for comparative purposes.  

And that's what I have just done to see how long it took Steve to recover from the side effects of the last biological therapy trial he was on in 2009 (the Velcade trial).  Re-reading that experience was quite an eye opener...

It wasn't until six weeks after finishing the last of 6 cycles of Velcade that Steve finally put away the sick bucket and anti-nausea tablets which (by then) had been living beside the bed for six months.  The peripheral neuropathy (tingles in his feet and toes) went on for much longer and in fact got worse before it got better.  At least Steve doesn't have that problem now, thank goodness! 

This all sounds a bit negative.  In fact, we enjoyed the Easter weekend (notwithstanding all my sneezing and nose blowing). Daughter Katie and her partner Ed came to stay, bringing with them gifts of cardboard eggs stuffed with little chocolate eggs of various types and sizes, as well as little "chicks" just like the ones we used to bring out every Easter to decorate the breakfast table, next to the hot cross buns on Friday and soft boiled eggs on Easter Day.  

It was also a belated birthday celebration for Steve, as he didn't feel much like celebrating back in March, and a chance to enjoy a pub lunch out together before they returned to London.  

In between all this celebrating and slowly, slowly recovering from side effects of the drug trial, we've made a bit more progress decorating inside the house and cutting back the jungle in the garden.  We have even met the neighbour who lives directly behind us and had a few enjoyable chats over the back garden wall, which was exposed when our old shed came down and shrubs cut back or removed.  He has lived there for 7 years and this is the first time we've seen each other face-to-face - just shows how overgrown everything had become....

And my photo of a chair taken in Santorini was one of the winners in the RPS 365 competition on the theme "Shadow"!

No comments:

Post a Comment